Thanks Thanks:  0
Likes Likes:  0
Results 1 to 7 of 7

Thread: New Introduction

  1. #1

    Default New Introduction

    Hi, my name is Laura and I am a mom of a bright, nine year old boy with TS. My son was diagnosed earlier in 2005, two weeks after his baby sister was born. Not only were we welcoming our new arrival into our family, we were welcoming a whole new way of life with our son and TS. Our family never felt so alone. We live in a small rural community in central Ontario with little resources for our family to turn to. My son's tic's progressively became more frequent and bothersome for him that we made this decision to start medication(Clonidine). The medication seems to aleveate most of his tic's but if he is tired or excited they all come right back. We wonder if this is true of many who take meds to control motor and vocal tic's? Have we made the right choice, we hope that time will tell.

  2. #2

    Default New Introduction

    I haven't taken meds for tics, but I also experience more frequent ticcing when I'm excited. And my facial tics get more frequent when I'm tired (and also when I'm dehydrated, interestingly enough!).

    If your son's tics were bothering him, then you more than likely made the right choice. But it's also important that he come to a place where he can accept the Tourette's and view at least a good portion of the tics as not bothersome..... How well a child fares regarding ticcing has a lot to do with the family and friends around him/her. For most of us, it isn't the ticcing that's the problem, it's how people react.

    There are some of us for whom Tourette's is a major problem, of course, but for many of us, it really doesn't have to be a big deal!

    anyway, welcome! Nice to meet you! And congratulations on the birth of your second child. 9 year difference between them! Wow! What does your son think of being a big brother??

    :D

  3. #3
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,870

    Default New Introduction

    Many people with Tourette choose not to use medications for tic control because most, if not all meds used for this purpose produce adverse effects that are more difficult to tolerate than the Tourette related tics.

    The associated disorders of Tourette, such as ADD or OCD are more easily treated with medications that appear better tolerated.

    As a general rule, the choice of whether to use medication or not should be made on a benefits vs risks or inconveniences basis.

    The determining factor is the quality of life of the person afflicted. If their quality of life is affected to the point where they cannot function in a productive and comfortable manner,then medications that might produce some adverse effects might be considered.

    If one's quality of life does not suffer due to the disorder, then they may be well advised to abstain from medication until the situation changes.

    To make an intelligent and informed decision, the consulting physician should be carefully selected to ensure that physician has had adequate training and has a professional interest in Tourette. Not all physicians and/or specialists in neurology, psychiatry or pediatrics necessarily posses this expertise.

    With a professionally competent physician as your consultant, combined with your independent research will provide the information you need to decide whether medication is right for your son.

    In any medical consultation we as patients need to take charge of our medical care and this applies especially to ensuring the consultants we see to diagnose and treat Tourette are professionally competent in this disorder.

  4. #4
    Join Date
    Mar 2005
    Location
    Ontario
    Posts
    962

    Default New Introduction

    Lara:

    Welcome to the TSFC forum.

    The medication you mentioned my son was given in 2004. He no longer takes medication for his TS but does take medication for other disorders.

    I have always noticed with my (12yr) son if he is tired, stressed or excited then his tics worsen. For him medication does not make a difference during those times.

    You may want to speak to your physician about your concerns and see what he feels about the subject.

    As a Mom, I am not personally aware of any medication that stops tics. In my son's case it seemed to ease them.

    I am glad you found the forum and hope you frequently visit.
    PJK

  5. #5

    Default Thanks!

    Thank you for your replies. I would of liked to thank you earlier but it is hard to find even two minutes for myself.

    Our family loves and accepts our son unconditionally. It is the torment of outsiders that make it difficult for him to accept his TS. I hope oneday he will be proud of who he is, where he came from and what he has achieved.

    My son's paediatrician is very understanding and informative man, he always answers my twenty questions. Since he began treating my son, he has always made decisions for him with us, not for us. This is a rare quality, I wish everyone could be so lucky. I do plan on taking my concerns about the medication to him and am confident he will address them. It is just hard watching my son suffer the side effects until then.

    I really appreciate you taking the time to share some of your story with me. It helps me to understand my son and TS a little bit better. Thank you.

    As for my son being the much older big brother...my daughter couldn't be luckier!

  6. #6
    Join Date
    Sep 2005
    Location
    Georgia Chapter of the TSFC
    Posts
    272

    Default New Introduction

    Lara, good luck, and welcome aboard.

    I have taken about 22 different medications over the years. It is the downside to being near the big city doctors - sometimes they experiment on you. Well, to be honest, I volunteer for the experiments. I am right now taking a cocktail of three, and I think all three are pretty recent additions.

    I took Catapres / clonidine 2nd of all my meds. By itself it could not help me, since I had to take a large enough dose to get an affect that it would put me to sleep. I literally would fall asleep in the middle of writing a sentence, and the pencil would slide off the page. Just like in Awakenings, if you can believe it. My English teacher was very cool about it, but not happy.

    I have rarely taken meds. for tics. I have more severe OCD and ADHD. But what I have discovered is this: just like rest, water, relaxation, and less caffeine, sugar, and stress help reduce tics, so do the medications that successfully reduce my overall anxiety, agitation, and hyperactivity. Most people do not realize that hyperactivity in this context is a neurochemical thing. Not sitting still is just one affectation of hyperactivity in ADHD. My point: when I took meds. for ADHD that were good (specifically for me) then my tics would get better, too. Were they magically fixing my dopamine problems? Nope-amine. :-) They were just reducing my stress and anxiety in a chemical way, so my body was calmer in general. This is the 2nd best side-affect on the whole list, right after loss of appetite. For me, and most of the ADHD people I've talked to about it, overeating is a common problem.

    As always, "Me Not = M.D." Consult a doctor about any aspects of medication as they relate to treatment of a specific child. If you have a Doc that is not familiar with TS+ medications, or how TS+ reacts to medications, then you should be able to get information from the TSFC for that doctor.
    Darin M. Bush, The Tourette Tiger, author of "Tiger Trails"
    http://www.facebook.com/tourettetiger

  7. #7
    Join Date
    Jun 2005
    Location
    St. John's NL
    Posts
    1,147

    Default New Introduction

    Welcome Laura

    Just to let you know you are not alone I feel the need to share that I can relate to having a new baby and new diagnosis. My oldest was going through the diagnosis just after I brought twin boys into the world. He was diagnosed when my twin was less than 6 months. I promise things will get better and you will eventually find a few minutes to yourself... don't hold your breathe because it's going to be a while but it will happen :roll:

    I have always noticed with my (yr) son if he is tired, stressed or excited then his tics worsen. For him medication does not make a difference during those times.
    I have to agree with PJK, my 14 and 7 (almost 8) year olds are the same way. One thing we never do is chase the tics with meds. the nature of the tics is to wax and wane and stress (positive and negative) have the same impact and often heighten the frequency and intensity of the tics... and I'll warn you now, onset of puberty takes the tics to a new level... so trust yourself and remember your know your son better than anyone else in this world.

    please continue to visit us when you get a few minutes and please ask any question you want... we are here to support you.
    Janet, mom of 4

    TSFC Homepage


    "Intelligence is always increasing; accommodation allows your intelligence to do what it has always done." Cassie Green, Washington College

Similar Threads

  1. Short Story--by way of introduction
    By brandtryan in forum New Members: Introductions
    Replies: 7
    Last Post: March 12, 2014, 02:47 PM
  2. Introduction
    By Kim in forum New Members: Introductions
    Replies: 6
    Last Post: October 26, 2005, 03:10 PM
  3. Introduction/New
    By czuchnicki in forum New Members: Introductions
    Replies: 8
    Last Post: October 11, 2005, 10:26 PM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •